Oklahoma, 2016

Tornado and Flash Flooding in Oklahoma, May 8, 2016

May 8, 2016 · NWS OUN · 26 events in 11 counties and zones

With the help of an upper low, storms fired along the dryline in western Oklahoma on the 8th, with some of them becoming severe and producing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With the help of an upper low, storms fired along the dryline in western Oklahoma on the 8th, with some of them becoming severe and producing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 8, 1:39 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, May 8, 1:39 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
239 PM CDT SUN MAY 8 2016

.DISCUSSION...
MAIN CONCERN CONT TO BE WITH TODAY/MONDAY SEVERE WEATHER.

ELEVATED STORMS CONT TO MOVE OUT OF THE AREA EARLY THIS AFTN AS
AWEAK LEAD SHORTWAVE MOVES THROUGH THE SOUTHERN PLAINS.
STILL ANTICIPATE SEVERE STORMS DEVELOPING THIS AFTN ALONG A
DRYLINE THAT IS EXPECTED TO BE NEAR THE WESTERN BORDER OF
OKLAHOMA. ALTHOUGH SOME MIXED SIGNALS IN THE MODELS AS TO
LOCATION AND NUMBER OF STORMS...MAINLY AS THEY TRY TO FIGURE OUT
LOW LEVEL MOISTURE AND CAPPING INVERSION TEMPS. LATEST THINKING
IS THAT THERE WILL BE MORE STORMS FROM NORTHWEST OKLAHOMA INTO
KANSAS. ISOLATED STORMS STILL APPEAR LIKELY FARTHER SOUTH ACROSS
SOUTHWEST OKLAHOMA SOUTHWARD INTO WESTERN NORTH TEXAS. ANY OF
THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE
HAIL... DAMAGING WINDS AND THE POSSIBILITY OF PRODUCING
TORNADOES.

AS THESE STORMS MOVE TOWARD THE I-35 CORRIDOR THIS
EVENING... ESPECIALLY AS WE LOSE DAYTIME HEATING... THEY WILL
BEGIN TO ENCOUNTER A STRENGTHENING CAP AND ARE EXPECTED TO
WEAKEN. EXACTLY WHERE THAT MAY OCCUR WILL DEPEND ON WHERE/WHEN
THE STORMS DEVELOP AND FAR EAST THEY CAN MAKE IT BEFORE THIS LOSE
OF HEATING.

OVERNIGHT... A COMPLEX OF STORMS WILL MOVE TOWARD SOUTHERN
OKLAHOMA FROM WEST TEXAS AND SOME OF THESE MAY POSE A HAIL/WIND
THREAT. THIS COMPLEX WILL SLOWLY TRANSITIONS INTO SOUTHEAST
OKLAHOMA MONDAY MORNING.

A FINAL SHORTWAVE WILL ROTATE AROUND LARGE UPPER LOW THROUGH
THE SOUTHERN PLAINS ON MONDAY. AS THIS OCCURS THE DRYLINE WILL
MIX FARTHER EAST AND IS EXPECTED TO BE NEAR THE I-35 CORRIDOR BY
MIDDAY MONDAY. ADDITIONAL STORMS WILL LIKELY FORM NEAR AND EAST
OF THE DRYLINE AS WE GO THROUGH THE AFTERNOON HOURS. SOME OF
THESE WILL AGAIN HAVE THE POTENTIAL TO BECOME SEVERE.

WE GET A BREAK FROM THE STORMS ON TUESDAY WITH VERY
WARM CONDITIONS... ESPECIALLY ACROSS SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS WHERE HIGHS IN THE 90S ARE EXPECTED.

A COLD FRONT WILL MOVE SOUTH THROUGH THE AREA ON WEDNESDAY AS
AN UPPER TROUGH MOVES THROUGH THE CENTRAL/NORTHERN PLAINS.
SHOWERS AND THUNDERSTORMS WILL FORM ALONG THIS FRONT... MAINLY
ACROSS AREA SOUTH AND EAST OF I-44 WEDNESDAY AFTN. THERE COULD BE
ENOUGH INSTABILITY IN THESE AREAS FOR A FEW SEVERE STORMS CAPABLE
OF LARGE HAIL.

ANOTHER SYSTEM WILL BRING RAIN/STORM CHANCES BY LATE THIS WEEK
INTO NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  62  82  56  89 /  30  30  10   0
HOBART OK         62  86  56  93 /  20  10   0   0
WICHITA FALLS TX  62  88  58  94 /  50  30   0   0
GAGE OK           55  84  51  90 /  20  10   0   0
PONCA CITY OK     64  81  56  88 /  30  50  20   0
DURANT OK         63  80  66  89 /  60  60  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26/30
Hazardous weather outlook, May 8, 10:55 AM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN MAY 8 2016

OKZ004>048-050>052-TXZ083>090-091700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SUN MAY 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK OF SEVERE STORMS ACROSS PARTS OF OKLAHOMA AND ALL
OF WESTERN NORTH TEXAS.

LOCATION...
AN ENHANCED RISK COVERS AN AREA GENERALLY ALONG AND NORTHWEST OF A
LINE FROM HOLLIS TO FREDERICK... TO CHICKASHA... TO YUKON... TO
BRAMAN OKLAHOMA. A SLIGHT RISK IS SOUTH AND EAST OF THE ENHANCED
RISK AND COVERS ALL OF WESTERN NORTH TEXAS AND THAT PART OF
OKLAHOMA WEST OF A LINE FROM ARDMORE TO PAULS VALLEY TO CHANDLER TO
CUSHING.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE AFTER 3 PM.

IMPACTS...
HAIL UP TO THE SIZE OF TENNIS BALLS AND WIND GUSTS TO 70 MPH WILL
BE THE MAIN CONCERNS. A FEW TORNADOES WILL ALSO BE POSSIBLE WITH
THE GREATEST POTENTIAL IN THE ENHANCED RISK AREA.

DISCUSSION...
ELEVATED THUNDERSTORMS WILL PERSIST EARLY THIS AFTERNOON. SOME OF
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...
BUT THE RISK OF SEVERE WEATHER EARLY THIS AFTERNOON IS LOW.

ISOLATED TO SCATTERED STRONG TO SEVERE STORMS WILL LIKELY REDEVELOP
LATE THIS AFTERNOON AND TONIGHT NEAR A DRY LINE IN THE FAR EASTERN
TEXAS PANHANDLE OR FAR WESTERN PORTIONS OF OKLAHOMA AND NORTH
TEXAS. INSTABILITY AND WIND SHEAR SHOULD BE SUFFICIENT FOR THESE
STORMS TO BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. A
FEW TORNADOES WILL ALSO BE POSSIBLE. STORMS MAY BE MORE NUMEROUS
IN NORTHWEST OKLAHOMA IN THE ENHANCED RISK AREA... BUT EVEN
ISOLATED STORMS FARTHER SOUTH WILL STILL HAVE THE POTENTIAL OF
PRODUCING SIGNIFICANT SEVERE WEATHER.

THE STORMS ARE EXPECTED TO WEAKEN IN THE MID EVENING HOURS AS THEY
MOVE EAST... BUT THE SEVERE WEATHER THREAT COULD PERSIST ALONG THE
INTERSTATE 35 CORRIDOR THIS EVENING BEFORE WEAKENING.

ANOTHER AREA OF SHOWERS AND THUNDERSTORMS COULD MOVE INTO PARTS OF
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA LATER TONIGHT INTO
MONDAY MORNING.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.THUNDERSTORMS...
THE POTENTIAL FOR SEVERE STORMS WILL CONTINUE MONDAY BUT SHIFT
EAST. AN ENHANCED RISK COVERS AN AREA GENERALLY EAST OF A LINE
FROM SEMINOLE AND ADA... TO MADILL OKLAHOMA WITH A SLIGHT RISK
GENERALLY ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF A DRYLINE
MONDAY. THESE STORMS COULD BECOME SEVERE PRODUCING LARGE HAIL...
DAMAGING WINDS... AND POSSIBLY A FEW TORNADOES. THE POTENTIAL FOR
STORMS WILL GRADUALLY END FROM WEST TO EAST MONDAY AND MONDAY
EVENING.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS AT
LEAST PARTS OF THE AREA WEDNESDAY INTO THE WEEKEND. STRONG TO
SEVERE STORMS MAY BE POSSIBLE.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, May 8, 3:08 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
408 PM CDT SUN MAY 8 2016

OKZ021-022-034>036-082145-
GREER OK-BECKHAM OK-KIOWA OK-JACKSON OK-WASHITA OK-
408 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR GREER...SOUTHEASTERN BECKHAM...
NORTHWESTERN KIOWA...NORTHWESTERN JACKSON AND SOUTHWESTERN WASHITA
COUNTIES UNTIL 445 PM CDT...

AT 405 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 8 MILES NORTHWEST
OF MANGUM AND 4 MILES NORTHWEST OF DUKE...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

&&

LAT...LON 3499 9964 3538 9912 3484 9916 3459 9966
      3463 9967
TIME...MOT...LOC 2105Z 233DEG 39KT 3495 9961 3469 9963

..SPEG.
Special weather statement, May 8, 3:22 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
422 PM CDT SUN MAY 8 2016

OKZ037-TXZ085-082200-
TILLMAN OK-WILBARGER TX-
422 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TILLMAN AND NORTH CENTRAL
WILBARGER COUNTIES UNTIL 500 PM CDT...

AT 421 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FARGO...MOVING
NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LAT...LON 3437 9925 3437 9924 3434 9923 3434 9920
      3435 9919 3437 9920 3437 9922 3439 9921
      3459 9889 3459 9887 3453 9883 3451 9883
      3451 9881 3437 9871 3420 9928 3431 9934
TIME...MOT...LOC 2121Z 238DEG 36KT 3428 9922

The radar

The Altus AFB radar (KFDR), 9 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

16 hail, 6 thunderstorm wind, 3 flash flood, 1 tornado. Local standard time, as filed.

Hail, Tillman

When
May 8, 3:42 PM CST
Where
Tillman County, 2.85 mi W of Frederick
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.390, -99.070

Hail, Tillman

When
May 8, 3:47 PM CST
Where
Tillman County, 4.05 mi E of Tipton
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
34.510, -99.070

Hail, Washita

When
May 8, 3:51 PM CST
Where
Washita County, 4.15 mi S of Canute
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.360, -99.280

Hail, Kiowa

When
May 8, 3:57 PM CST
Where
Kiowa County, Snyder
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
34.660, -98.950

Hail, Kiowa

When
May 8, 4:10 PM CST
Where
Kiowa County, 3.45 mi N of Mountain Park
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.750, -98.950

Thunderstorm Wind, Comanche

When
May 8, 4:30 PM CST
Where
Comanche County, 7.27 mi SSW of Indiahoma
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
34.520, -98.790

Winds estimated based on 2/3 inch branches being snapped.

Hail, Kiowa

When
May 8, 4:40 PM CST
Where
Kiowa County, Mountain View
Measured
2 in hail
Reported by
Public
Coordinates
35.100, -98.750

Relayed from mPing application.

Hail, Dewey

When
May 8, 4:55 PM CST
Where
Dewey County, 4.46 mi E of Seiling
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
36.150, -98.840

Hail, Caddo

When
May 8, 5:14 PM CST
Where
Caddo County, 6.91 mi S of Ft Cobb
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
35.000, -98.440

Hail, Comanche

When
May 8, 5:17 PM CST
Where
Comanche County, 1.84 mi WSW of Lawton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.600, -98.420

Hail, Caddo

When
May 8, 5:18 PM CST
Where
Caddo County, 2.26 mi W of Washita
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.100, -98.380

Hail, Caddo

When
May 8, 5:19 PM CST
Where
Caddo County, Ft Cobb
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.100, -98.440

Thunderstorm Wind, Comanche

When
May 8, 5:22 PM CST
Where
Comanche County, 3.25 mi SSW of Lawton
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
34.570, -98.420

Flash Flood, Comanche

When
May 8, 5:25 PM CST to 7:30 PM CST
Where
Comanche County, 1.36 mi S of Lawton to 1.92 mi W of Lawton
Cause
Heavy Rain
Property damage
$20,000
Reported by
Storm Chaser
Coordinates
34.590, -98.391

A storm chaser reported roads were becoming impassable. The broadcast media, KSWO-TV, also relayed a report of water rescues on the west side of Lawton. Many roads were reported impassable or closed.

Hail, Tillman

When
May 8, 5:28 PM CST
Where
Tillman County, Hollister
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.340, -98.870

Thunderstorm Wind, Comanche

When
May 8, 5:30 PM CST
Where
Comanche County, 1.33 mi WSW of Lawton
Measured
55 kt (63 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.600, -98.410

Thunderstorm Wind, Comanche

When
May 8, 5:35 PM CST
Where
Comanche County, 3.97 mi SE of Lawton
Measured
60 kt (69 mph) measured gust
Property damage
$45,000
Reported by
Amateur Radio
Coordinates
34.570, -98.340

A 15 inch tree branch was snapped and landed on the roof of a home. Two large trees were also uprooted. There were also a few power poles snapped.

Thunderstorm Wind, Comanche

When
May 8, 5:38 PM CST
Where
Comanche County, 3.68 mi ESE of Lawton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
34.590, -98.330

A high tension utility pole was knocked over/snapped.

Hail, Tillman

When
May 8, 5:46 PM CST
Where
Tillman County, Tipton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.500, -99.140

Hail, Woods

When
May 8, 5:55 PM CST
Where
Woods County, 3.91 mi NW of Capron
Measured
1.25 in hail
Reported by
Public
Coordinates
36.940, -98.630

Tornado, Stephens

When
May 8, 6:03 PM CST to 6:07 PM CST
Where
Stephens County, 8.14 mi SW of Marlow to 7.12 mi SW of Marlow
Rating
EFU
Path length
1.3 mi
Path width
40 yd
Reported by
Trained Spotter
Coordinates
34.581, -98.076

Numerous spotters and storm chasers observed a tornado near State Highway 7 to the southeast of the town of Central High. No significant damage was reported.

Flash Flood, Comanche

When
May 8, 6:50 PM CST to 9:50 PM CST
Where
Comanche County, 1.52 mi SSW of Lawton to 1.23 mi WNW of Lawton
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
34.590, -98.402

Flooding resulted in impassable roads in the vicinity of 2nd street and the mall.

Hail, Custer

When
May 8, 7:16 PM CST
Where
Custer County, Weatherford
Measured
1.25 in hail
Reported by
Public
Coordinates
35.530, -98.700

This report was relayed from Twitter.

Flash Flood, Comanche

When
May 8, 7:17 PM CST to 10:17 PM CST
Where
Comanche County, 5.23 mi E of Lawton to 5.29 mi WNW of Pumpkin Center
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
34.620, -98.299

Lawton fire department closed Cache road a quarter mile east of NE 75th street due to flooding.

Thunderstorm Wind, Pottawatomie

When
May 8, 7:35 PM CST
Where
Pottawatomie County, 2.36 mi NNW of Shawnee
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
35.360, -96.940

Hail, Blaine

When
May 8, 7:45 PM CST
Where
Blaine County, Watonga
Measured
1.75 in hail
Reported by
Public
Coordinates
35.850, -98.410

This report was relayed via Twitter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyThe tornado archive for Oklahoma, 2016Warnings in Oklahoma, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628417, 628418, 628419, 628420, 628421, 628427, 628422, 628423, 628424, 628425, 628426, 628428, 628430, 628415, 628429, 628433, 628434, 628431, 628432, 628438, 633050, 630343, 628435, 630344, 628436, 628437.